bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2019: A M F J
2018: D N O S A J J M A

 
  Other news for:
Fractures
Heartburn
Drugs, Non-Prescription
 Resources from HONselect
Common Heartburn Drugs Linked to Broken Hips in Dialysis Patients

By Mary Elizabeth Dallas

THURSDAY, Sept. 27, 2018 (HealthDay News) -- Drugs commonly used to treat heartburn and acid reflux may raise the risk for hip fractures among dialysis patients by nearly 20 percent, a new study suggests.

Many people with kidney failure take medications called proton pump inhibitors (PPIs), which curb production of stomach acid.

"Proton pump inhibitors are the sixth most common type of medication prescribed among patients who are dependent on dialysis; however, their use is associated with increased hip fracture risk," said the study's leader, Dr. Chandan Vangala.

Vangala's team advised that dialysis patients on a proton pump inhibitor should be routinely assessed to determine if they still need the medication.

The drugs in question include PPIs such as omeprazole (Prilosec), lansoprazole (Prevacid) and pantoprazole (Protonix).

For the study, researchers from Baylor College of Medicine in Houston examined data from the U.S. Renal Data System. They identified all hip fractures among dialysis patients reported between 2009 and 2014. Each fracture patient was matched with 10 similar people on dialysis who did not break a hip.

The researchers also examined Medicare Part D claims to track patients' prescription drug use over the past three years.

Overall, the study included about 4,550 broken hip cases and 45,500 "control" patients.

After taking variables into account, the researchers calculated that use of proton pump inhibitors was linked with a 19 percent higher risk of hip fracture.

Nearly 75 percent of the patients who broke a hip had used a proton pump inhibitor in the prior three years. However, the researchers said histamine-2 receptor antagonists like Pepcid (famotidine) were not associated with broken hips.

"We recommend interval assessment of continued PPI use in hemodialysis-dependent patients, who already experience tremendous medication burden," Vangala said in a news release from the American Society of Nephrology.

The authors of an editorial accompanying the study pointed out that these findings don't prove that proton pump inhibitor use causes broken hips.

However, "based on the available data, we suggest that PPI use in hemodialysis patients be individualized, with discontinuation as soon as medically indicated," wrote Benjamin Lazarus and Dr. Morgan Grams from Johns Hopkins School of Public Health in Baltimore.

The study results were published online Sept. 27 in the Clinical Journal of the American Society of Nephrology.

More information

The U.S. National Library of Medicine has more on proton pump inhibitors.

SOURCE: American Society of Nephrology, news release, Sept. 27, 2018

Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=737968

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Dialysis
Specialty Chemicals and Products
Heartburn
Protons
Research Personnel
Risk
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact